People's Pharmacy columnists Joe and Teresa Graedon answer reader comments and questions on callused feet and alternatives for NSAIDs.
Q: Thanks for a tip you offered. A woman recommended a combination of Listerine and diluted vinegar for toenail fungus. She mentioned that it also made her feet soft.
I don’t have nail fungus, but as a “barefoot girl” I do have a problem trying to get my feet presentable to go to work in sandals without paying for an expensive pedicure every week. I tried soaking my feet in the solution, and I’m so thrilled.
It made my callused feet look and feel better, and it got the garden soil off bare feet better than a bleach solution. It’s a nice beauty aid for a barefoot-loving professional!
A: Thanks for sharing your success. Only old-fashioned amber Listerine should be used as a soak. Another reader tried the blue version and got blue feet as a result.
Most Read Stories
Q: I have taken pain relievers for years for arthritis pain in my knees and hips and plantar fasciitis in my left foot. I thought ibuprofen and naproxen were my friends.
My rheumatologist prescribed Celebrex, but suddenly my kidney enzymes soared, and I was told no more NSAIDs, ever! My pain has not gone away. What can I take that won’t raise my blood pressure or kill my kidneys?
A: Many people get relief with over-the-counter NSAIDs such as ibuprofen (Advil, Motrin) or naproxen (Aleve). Others do well on prescriptions such as Celebrex, diclofenac, meloxicam or nabumetone.
Chronic use of these medications can result in side effects, however. Like you, some people find that their kidneys can’t handle NSAIDs. Others develop ulcers, high blood pressure, elevated liver enzymes or other reactions such as drowsiness or mental fogginess.
Readers searching for pain relief without such complications sometimes benefit from home remedies such as pineapple juice or gin-soaked raisins.
Others find herbs helpful: “I have osteoarthritis and can no longer take NSAIDs due to a spike in liver enzymes and a family history of heart disease. After I read in your column that turmeric is a powerful anti-inflammatory, I started taking it. Now I feel as well as I did on NSAIDs, with no side effects. My rheumatologist is skeptical and wants more information.”
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or via their Web site: www.peoplespharmacy.org